Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 508, NWS Jackson, MS

July 2, 2001Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 2, 2001, 3:55 PM CDT for Simpson County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2001, 3:55 PM CDT (20:55 UTC)
Expired
Jul 2, 2001, 4:30 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Simpson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:00 PM CDTThunderstorm WindPinola, MSA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 022056
SVRJAN

MSC127-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 430 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS 7 MILES SOUTH OF MENDENHALL.  THE 
CLUSTER WEAS NEARLY STATIONARY.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:20 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT MON JUL 2 2001

RAPID WARMING IN MID LEVELS HAS HELPED STABILIZE OUR AIRMASS
SOMEWHAT ALONG THE HIGHWAY 82 CORRIDOR. HOWEVER...A NEW INFLUX OF
DEEPER TROPICAL MOISTURE(PWATS 2-2.2")INTO SRN MS HAS INCREASED THE
VOLUME OF WWD-MOVING SHOWERS ALONG AND S OF I-20. MEANWHILE...A
CYCLONIC CIRCULATION IN THE WRN GULF WILL HEAD WWD INTO OLD MEXICO
TONIGHT AS A VORT MAX BREAKS OFF NEAR THE LA COAST S OF KLFT. MODELS
ALL TURN THIS VORT NWD TUESDAY INTO CENTRAL LA AND THEN INTO THE
KHEZ VICINITY TUESDAY NIGHT. THE ASSOCIATED MID LEVEL SHEAR AXIS
BECOMES ORIENTED ALONG THE NATCHEZ TRACE WITH MEAN RELATIVE
HUMIDITIES IN THE 70-80% RANGE. FINALLY...THIS VORT MAX/TROUGH LIFTS
SLOWLY NEWD TO NEAR KJAN ABOUT MIDDAY WEDNESDAY.

FARTHER N...A SURFACE FRONTAL ZONE SHOULD STALL IN THE TN VALLEY
TONIGHT BEFORE MOVING BACK NEWD TUESDAY UNDER A NARROW UPPER RIDGE
AXIS FROM KS TO GA.

FOR THIS EVENING...BEST MOISTURE/INSTABILITY WILL BE OVER SRN HALF
OF MS AND PORTIONS OF NE LA. WILL HOLD HIGHEST CHANCE POPS TONIGHT
FOR THE S BUT WILL ENLARGE THE COVERAGE AREA TO INCLUDE THE CENTRAL
COUNTIES ON TUESDAY(RAISING THE S TO LIKELY).

LIKELY POPS COULD BE IN ORDER FOR SRN/CENTRAL MS TUESDAY NIGHT AS
GULF-ORIGINATED VORT MAX HEADS ACROSS THE CWFA FROM SW TO NE. HAVE
SEEN THESE TYPE OF SYSTEMS DUMP HEAVY NOCTURNAL RAINS BEFORE BUT FOR
NOW WILL GO FOR 50/50 POPS IN THESE AREAS TUESDAY NIGHT. THE 24-HOUR
QPF FORECAST OF .5-1.0" BY NCEP ENDING WEDNESDAY MORNING LOOKS TO BE
A LITTLE FAR E AND PREFER A NARROWER RIBBON ALONG THE NATCHEZ TRACE.

AS FAR AS TEMPERATURES...MAV AND FWC REMAIN IN AGREEMENT AND LOOK
GOOD THROUGH THE PERIOD WITH HIGHS NEAR 90 AND LOWS AROUND 70.

IN THE EXTENDED...MINIMAL EVENING CONVECTION EXPECTED WEDNESDAY
AS ANOTHER SURFACE E-W ORIENTED FRONT DIVES TOWARD THE GULF STATES.
MRF/UKMET/NOGAPS BRING THE STRONGER FRONT THROUGH THE FORECAST AREA
THURSDAY WITH A GOOD RISK OF LINEAR CONVECTION...FOLLOWED BY DRIER
WEATHER THURSDAY NIGHT INTO SUNDAY. EXPECT THE USUAL DIURNAL SHOWER
PATTERN SHOULD REDEVELOP ON MONDAY OR TUESDAY NEXT WEEK. WILL FOLLOW
NCEP SOLUTION OF GENERALLY DRYING OUT AND HEATING UP WITH MAJOR
SUMMER UPPER ANTICYCLONE DEVELOPING IN THE ARKLATEX REGION(595+DM AT
500MB) OVER THE WEEKEND.

PRELIM NUMBERS...
JAN 071/089 072/089 072 35542
MEI 070^/089 072/089 071 35542

In the hours before

Special weather statement, Jul 2, 1:28 PM CDT, 2 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT MON JUL 02 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF CENTRAL
AND SOUTH MISSISSIPPI THROUGH THIS EVENING. ALTHOUGH NO SEVERE
WEATHER IS EXPECTED...STORMS MAY CONTAIN WIND GUSTS TO 40
MPH...SMALL HAIL...AND FREQUENT LIGHTNING.

A TROPICAL AIRMASS IS IN PLACE OVER THE GULF STATES. THIS VERY
MOIST AIRMASS...COMBINED WITH DAYTIME HEATING...WILL ALLOW
SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS.
SHORTLY AFTER SU&NSET...STORMS SHOULD WEAKEN AND BEGIN TO DIMINISH
IN COVERAGE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:44 PM CDTSevere Thunderstorm WarningJANLincoln31 min
Jul 2, 4:56 PM CDTSevere Thunderstorm WarningJANSimpson34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.